Nebraska, 2021Drought in Nebraska, June 8 to 30, 2021
June 8 to 30, 2021 · NWS FSD · 1 event in 1 county or zone
Temperatures averaged 5 to 6 degrees above normal, and precipitation varied between 25 and 50 percent of normal across northeast Nebraska during June.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $100,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures averaged 5 to 6 degrees above normal, and precipitation varied between 25 and 50 percent of normal across northeast Nebraska during June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 9:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 7, 9:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CDT Mon Jun 7 2021
.SHORT TERM...(This Evening through Tuesday)
Issued at 241 PM CDT Mon Jun 7 2021
As of mid afternoon, efficient mixing has once again brought
temperatures rising to near record highs this afternoon, rocketing into
the upper 80s to mid 90s across the region. GOES 16 satellite
shows a mid level cumulus field has developed across the region,
but this will do little to bring respite from the hot weather.
Aside from cirrus, should see decreasing cloud cover this evening.
This evening will be largely dry and warm under the influence of
the stalled upper ridging. A shortwave trough aloft transversing
the edge of the ridge through western SD toward eastern ND will
spark thunderstorms in western and central SD this evening, but
this activity should track northeast and hedge around the forecast
area. The 12z HRW ARW and NSSL WRF suggest potential for isolated
showers or storms to move into southeast SD after midnight. Will
maintain a small chance for this activity where it seems more
likely from Gregory to Huron SD, but the chance of rain is seeming
increasingly unlikely given the lack of forcing for ascent in the
region, strong capping, and low coverage of any activity.
Tuesday will feel similar to today as upper ridging strengthens and
temperatures rise into the 90s with dewpoints in the 50s to mid 60s.
Efficient mixing brings south winds gusting in the 20s with
another round of afternoon cumulus development.
.LONG TERM...(Tuesday Night through Monday)
Issued at 241 PM CDT Mon Jun 7 2021
On Tuesday evening, warm and mostly dry weather continues across the
region. Another round of storms is expected to develop in western to
central SD as another shortwave trough aloft tracks from western WY
to western ND. While the bulk of the rainfall will occur across the
western and central Dakotas, the GFS and some ensemble members
support an isolated storm or two tracking in west of the James
River basin across south central SD late Tuesday night. Will
maintain the slight chance pop for now, though the strengthening
ridging and weak deep layer shear make it unlikely for rain to
occur.
The main concern for Wednesday, Thursday, and again Saturday through
much of next week continues to be the combination of prolonged dry
weather and heat. A similar hot pattern of strong ridging aloft
and persistent, breezy southerly flow continues through Wednesday
and Thursday. Thursday will be the hottest day of the work week
with dew points in the 60s and temperatures peaking in the mid 90s
to perhaps 100+ degrees. Spotty, off and on rain chances develop
Wednesday through Thursday as a few shortwave disturbances attempt
to traverse the upper ridge, but the weakly sheared regime
maintains a minimal severe weather threat.
The next decent chance for widespread showers and thunderstorms
comes Thursday night through Friday as a strong northern stream
shortwave shoves upper ridging eastward for a period. An early look
at probabilistic guidance shows higher rain amounts are more likely
across southeast SD than areas further east, but this would not be
enough rain to alleviate drought conditions with total rain amounts
favored to remain less than a half inch per GEFS guidance.
After temperatures take a brief dip with the departing disturbance
on Friday, highs will once again rise into the 80s and 90s for
Saturday and beyond. Unfortunately for agriculture (and other)
interests, hot and dry weather is favored through the following week
as well.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CDT Mon Jun 7 2021
VFR conditions will continue at all TAF airfields through 09.06Z.
There could be few a cumulus in the 4000 to 6000 ft agl range
Tuesday afternoon, but otherwise just periods of cirrus. Light
south-southeast wind through the period may give up a few gusts
up to 20 kts Tuesday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...Rogers
Hazardous weather outlook, Jun 7, 2:18 AM CST, 21 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
318 AM CDT Mon Jun 7 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-080830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
318 AM CDT Mon Jun 7 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged stretch of above normal temperatures is expected into
next week. While humidity levels will be reasonable, afternoon
heat index values may climb between 92 and 100 degrees at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Dixon
- When
- June 8, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dixon forecast zone
- Crop damage
- $100,000
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Severe (D2) drought developed early in the month, and was sustained by a continued lack of precipitation and extreme heat (0.57 inches/8 days of 10 plus degrees above normal at Concord). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
- Flash Flooding and Hail in Montana, June 8, 20214 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962927.